Keplr-600X120-Above Article-Network of Docs Nelson

A 33-year-old Hispanic female presented with a chief complaint of trouble reading small print OU at both distance and near. Her past Ocular and Family history was unremarkable and she was currently treated with a Dulera inhaler for Asthma. 

Her entrance-corrected visual acuity was 20/40 in both eyes with no improvement on pinhole. Her pupils were round and reactive to light without APD, she was full to finger count OU and her extraocular motilities were normal. Her color vision was also normal OU. The patient had low myopia and refraction did not improve her visual acuity beyond 20/40 OU. Intraocular pressures were 10/11 and her Anterior segment was within normal limits OU.

Fundoscopy showed healthy optic nerves and blood vessels. Macular evaluation was relevant for subtle bilateral round hypopigmented areas centrally which was more prominent in the right eye. The remaining retina was unremarkable OU. (image below is of a different patient with similar macular presentation)

OCT testing shows focal disruption of the outer retina centrally in both eyes which is more prominent in the right eye.

Differential Diagnoses

        Solar/ Laser maculopathy

        Resolving Central Serous Retinopathy

        Cone Dystrophy

        Acute retinal pigment epitheliitis (ARPE)

        Poppers maculopathy

Diagnosis

After further investigating her case history, our patient denied staring at the sun which rules out solar maculopathy but did admit to inhaling a substance called “Poppers” prior to her decrease in visual acuity which led us to the diagnosis of “Poppers Maculopathy”.

Discussion

“Poppers” are liquid substances made of Alkyl Nitrite which are volatile compounds. They were first used in the treatment of Angina pectoris for their vasodilating properties. Nowadays it is sold over the counter and marketed as a “room deodorizer” or “cleaning solution” but is truly used as a recreational drug for its euphoric effects. Following changes to legislation in 2006, Popper’s main ingredient Isobutyl Nitrite was substituted for Isopropyl Nitrite. Since then, there have been several reports of a new form of vision loss termed “Poppers maculopathy”.

Clinical examination

Onset of vision loss occurs after inhaling the drug and fundus evaluation will show a small round hypopigmented spot centrally similar to Solar retinopathy. OCT is key diagnostic and will show bilateral disruption of outer retinal layers at the level of the fovea. 

Prevalence

There is currently no data regarding the prevalence of this condition among Poppers users however the Global Drug Survey organization conducted an online survey including questions regarding vision symptoms in Poppers users. 5152 participants were asked the question “Do you think Poppers use has affected your eyesight”. 2.2% answered “yes”, 10% answered “Maybe” and 87.8% responded “No”. The visual symptoms described by the participants correlated with the central visual disturbance expected from poppers maculopathy.

Pathophysiology

Although there is a clear cause-effect relationship between Poppers and maculopathy, the exact mechanism remains unknown. 

Management

Management of this condition includes discontinuation of Popper’s use and observation. The prognosis is uncertain but most likely good. A case series of 12 Poppers maculopathy patients were followed for 31 months. Full symptomatic resolution alongside partial-to-full recovery of foveal architecture was observed in 100% of the patients.

Back to our patient

On a follow-up call, our patient reported that her vision improved by roughly 80% over the next 2 months following our initial encounter and discontinuation of Popper’s use which reinforces our diagnosis Vs our other differentials.

Conclusion

Poppers maculopathy is a new form of vision loss that started in 2006 after a change in Popper’s main component. Poppers is an over-the-counter substance easily accessible to the public. Fundoscopic findings may be subtle and OCT is a key diagnostic tool. Inquiring about the use of Poppers is important when seeing bilateral foveal outer retinal disruptions that are not associated with sun gazing. While the prognosis is good, these patients should discontinue the use of Poppers and be monitored. Despite online warnings regarding the risks of poppers, the number of individuals presenting with associated maculopathy is increasing.

References

Anna M.G et Al. Poppers maculopathy. The Lancet, Vol 384, issue 9954, P1606, Nov 01, 2014

Mitchell S.F, Allen C.H, Color Atlas & Synopsis of Clinical Ophthalmology, Retina. 2012; 2, 319-320

Freund B.K, Sarraf D, Mieler W.F, Yanuzzi L.A. (2017). The Retinal Atlas. 2: 1026-1027

Darin G, Nadia K.W, Jay S.D, Atlas of retinal OCT, 2017; 146

Anna M.G, Megan A.R et Al, Poppers maculopathy, Lancet, 2014, 384:1606

Rebecca R, Edward H et Al, Poppers: legal highs with questionable contents? A case series of poppers maculopathy, bjophthalmol-2016-310023

Andrew J.D, et Al, The prevalence of visual symptoms in poppers users: a global survey, BMJ Open Ophth 2016;1:1–6. doi:10.1136/bmjophth-2016- 000015

Kolb H, Fernandez E, Nelson R, editors.. Salt Lake City (UT): University of Utah Health Sciences Center; 1995

Alejandra D, Alexandre M et Al, central serous chorioretinopathy, Elsevier, 2015

 

Stephane Fitoussi
Stéphane Fitoussi, OD is originally from Paris, France and earned his Bachelor of Optometry in Israel. He achieved his Doctorate of Optometry at Nova Southeastern University in Florida and his residency in Ocular disease at the Bascom Palmer Eye Institute in Miami. He is the creator and manager of Interesting Retinal Cases where retinal content is posted through interesting educational images and real-life cases.

This site uses Akismet to reduce spam. Learn how your comment data is processed.